Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS Albuquerque, NM

August 13, 2005Bernalillo County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 13, 2005, 7:00 PM MDT for Bernalillo County, New Mexico. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 7:00 PM MDT (01:00 UTC)
Expired
Aug 13, 2005, 8:00 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 20 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:28 PM MDTFLASH FLOODSouth Valley, NMVEHICLE WAS WASHED AWAY ON THE WEST END OF BLAKE ROAD IN THE SOUTH VALLEY. SEVERAL ACCIDENTS WERE REPORTED WITHIN THE CITY OF ALBUQUERQUE DUE TO PONDING OF WATER ON ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.0 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 140059
FFWABQ
NMC001-140200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
700 PM MDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 800 PM MDT

* AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  SANDIA HEIGHTS TO 7 MILES SOUTH OF SOUTH VALLEY....MOVING EAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE ALBUQUERQUE METRO AREA...
  LOS RANCHOS DE ALBUQUERQUE...
  NORTH VALLEY...
  PARADISE HILLS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3522 10682 3521 10641 3502 10644 3492 10646
      3492 10667 3490 10671 3489 10677 3489 10688

$$

DPORTER
4 follow-up statements
000 
WGUS75 KABQ 140118
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT SAT AUG 13 2005

NMC001-140200-
BERNALILLO-
715 PM MDT SAT AUG 13 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL BERNALILLO
COUNTY UNTIL 800 PM MDT...

AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SANDIA HEIGHTS TO 8 MILES SOUTH 
OF SOUTH VALLEY....MOVING EAST AT 10 MPH. DOPPLER RADAR ESTIMATES OF 
ONE HALF TO ONE INCH OF RAINFALL HAS FALLEN OVER THE NORTHERN PARTS 
OF THE ALBUQUERQUE METRO AREA. ADDITIONAL RAINFALL IS EXPECTED OVER 
THE EASTERN SECTIONS OF THE CITY.

* LOCATIONS IMPACTED INCLUDE...
  THE ALBUQUERQUE METRO AREA...
  KIRKLAND AIR FORCE BASE...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS POOR DRAINAGE AND LOW LYING AREAS.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE OFFICE 
IN ALBUQUERQUE AT 1.888.386.7637.

LAT...LON 3522 10671 3521 10641 3502 10644 3492 10646
      3492 10667 3490 10671 3489 10677

$$

DPORTER
000 
WGUS75 KABQ 140125 CCA
FFSABQ

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
725 PM MDT SAT AUG 13 2005

...CORRECTED SPELLING OF KIRTLAND AIR FORCE BASE...

NMC001-140200-
BERNALILLO-
725 PM MDT SAT AUG 13 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL BERNALILLO
COUNTY UNTIL 800 PM MDT...

AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SANDIA HEIGHTS TO 8 MILES SOUTH 
OF SOUTH VALLEY....MOVING EAST AT 10 MPH. DOPPLER RADAR ESTIMATES OF 
ONE HALF TO ONE INCH OF RAINFALL HAS FALLEN OVER THE NORTHERN PARTS 
OF THE ALBUQUERQUE METRO AREA. ADDITIONAL RAINFALL IS EXPECTED OVER 
THE EASTERN SECTIONS OF THE CITY.

* LOCATIONS IMPACTED INCLUDE...
  THE ALBUQUERQUE METRO AREA...
  KIRTLAND AIR FORCE BASE...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS POOR DRAINAGE AND LOW LYING AREAS.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE OFFICE 
IN ALBUQUERQUE AT 1.888.386.7637.

LAT...LON 3522 10671 3521 10641 3502 10644 3492 10646
      3492 10667 3490 10671 3489 10677

$$

DPORTER
000 
WGUS75 KABQ 140148
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
744 PM MDT SAT AUG 13 2005

NMC001-140200-
BERNALILLO-
744 PM MDT SAT AUG 13 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL BERNALILLO
COUNTY UNTIL 800 PM MDT...

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL. THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SANDIA HEIGHTS TO 11 
MILES SOUTHEAST OF SOUTH VALLEY....MOVING EAST AT 10 MPH. ALTHOUGH 
THE STRONGEST STORMS HAVE WEAKENED...ADDITIONAL RAINFALL MAY CAUSE 
MINOR FLOODING WITHIN THE REGION.

* LOCATIONS IMPACTED INCLUDE...
  THE ALBUQUERQUE METRO AREA...
  KIRTLAND AIR FORCE BASE...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3522 10671 3521 10641 3502 10644 3492 10646
      3492 10667 3490 10671 3489 10677

$$

DPORTER
000 
WGUS75 KABQ 140200
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT SAT AUG 13 2005

NMC001-140206-
BERNALILLO-
800 PM MDT SAT AUG 13 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL BERNALILLO
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL 
WAS ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR 
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. EXPECT HIGH FLOWS TO CONTINUE WITHIN ARROYOS AND 
SMALL STREAMS THROUGHOUT THE ALBUQUERQUE METRO AREA AS LIGHT TO 
MODERATE RAIN PERSISTS THROUGH THE EIGHT O CLOCK HOUR.

LAT...LON 3522 10671 3521 10641 3502 10644 3492 10646
      3492 10667 3490 10671 3489 10677

$$

DPORTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:13 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 13, 3:13 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 PM MDT SAT AUG 13 2005

CORRECTED FORMAT AND PRELIMINARY TEMPS/POPS

.DISCUSSION...SUBTROPICAL FETCH ALOFT WILL CONTINUE OVER THE AREA
WITH SCATTERED THUNDERSTORMS THROUGH AT LEAST MONDAY. A BACK DOOR
COOL FRONT SINKING INTO THE NORTHEAST LATE THIS AFTERNOON WILL
PUSH INTO THE RIO GRANDE VALLEY TONIGHT WITH A RELATIVELY WEAK
EAST WIND BELOW CANYONS. THE FRONT WILL PUSH ALL OF THE WAY TO THE
CONTINENTAL DIVIDE ON SUNDAY...AND THE EAST WIND WILL RETURN BELOW
CANYONS ON SUNDAY NIGHT. MEANWHILE...AN UPPER TROUGH SOUTHWEST OF
THE AREA WILL LIFT NORTH AND SWEEP A FEW SHORT WAVES FROM SOUTH TO
NORTH ACROSS THE WESTERN ZONES ON SUNDAY AND SUNDAY NIGHT. IT/S
POSSIBLE THAT THE COMBINATION OF LOW LEVEL CONVERGENCE AND UPPER
LEVEL DYNAMICS MAY RESULT IN MORE THAN SCATTERED THUNDERSTORMS
ACROSS THE WEST ON SUNDAY. LATER SHIFTS WILL MONITOR AND UPDATE AS
NEEDED.

BEHIND SUNDAY/S PASSING TROUGH...WINDS AT ALL LEVELS WILL VEER
TOWARD THE WEST AND SOUTHWEST AND USHER IN DRIER AIR...ESPECIALLY
CENTRAL AND WEST. STARTING TUESDAY...THE AREA WILL SEE NOTICIBLY LESS
CONVECTION WITH MAINLY ISOLATED AND LATE DAY SHOWERS AND
THUNDERSTORMS THROUGH THE END OF THE WORK WEEK.

NEXT WEEKEND...LONG RANGE MODELS DEPICT THE HIGH EAST OF THE AREA
BUILDING...WHILE A LOW DEVELOPS OFF THE CALIFORNIA COAST. STARTING
SATURDAY...ANOTHER MONSOON SURGE WILL RESULT IN INCREASED
CONVECTION ACROSS THE STATE...AS LAYERS OF MOIST SOUTHERLY FLOW
RETURN TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  83  59  83 /  40  30  30  30
GALLUP..........................  55  78  54  81 /  40  40  40  40
GRANTS..........................  53  77  53  79 /  50  30  40  30
GLENWOOD........................  56  82  57  84 /  50  40  40  30
CHAMA...........................  48  71  44  71 /  40  30  30  40
LOS ALAMOS......................  53  74  50  76 /  40  30  30  40
RED RIVER.......................  45  63  44  70 /  40  40  30  30
TAOS............................  53  74  49  75 /  40  30  30  30
SANTA FE........................  54  75  52  77 /  40  30  40  30
SANTA FE AIRPORT................  58  77  55  79 /  40  30  40  30
ESPANOLA........................  54  80  53  82 /  40  30  30  30
ALBUQUERQUE HEIGHTS.............  62  81  63  83 /  50  30  40  30
ALBUQUERQUE VALLEY..............  59  83  60  85 /  50  30  40  30
ALBUQUERQUE FOOTHILLS...........  60  80  61  82 /  50  30  40  30
ALBUQUERQUE WEST MESA...........  63  83  62  84 /  50  30  40  30
SOCORRO.........................  62  83  62  86 /  50  30  40  30
SANDIA PARK/CEDAR CREST.........  52  73  52  75 /  50  40  40  30
MORIARTY/ESTANCIA...............  54  77  55  79 /  50  40  40  30
CARRIZOZO.......................  59  80  60  82 /  50  40  40  30
RUIDOSO.........................  53  71  54  78 /  50  50  40  30
RATON...........................  53  67  53  76 /  40  40  30  30
LAS VEGAS.......................  52  69  51  77 /  40  40  40  30
ROY.............................  55  68  54  77 /  50  50  30  30
CLAYTON.........................  58  72  58  79 /  50  50  30  30
SANTA ROSA......................  59  78  58  85 /  50  50  40  30
TUCUMCARI.......................  64  77  61  84 /  60  50  40  30
FORT SUMNER.....................  63  78  62  84 /  60  50  40  30
CLOVIS..........................  63  76  60  83 /  60  50  50  30
PORTALES........................  64  77  62  84 /  60  50  50  30
ROSWELL.........................  67  82  65  87 /  60  50  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 13, 6:00 AM MDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 13 2005

NMZ001>021-026-141200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.  HOWEVER...SOME
THUNDERSTORMS SUNDAY THROUGH MONDAY MAY PRODUCE HEAVY RAIN WHICH
COULD LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT FLOODING OR HIGH WATER
FLOWS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR CONTACT LOCAL LAW ENFORCEMENT OFFICIALS AND HAVE
THEM RELAY YOUR REPORT TO THE NWS.

In the hours before

Special weather statement, Aug 13, 5:54 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT SAT AUG 13 2005

NMZ002-003-009-010-140100-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-
554 PM MDT SAT AUG 13 2005

...THUNDERSTORMS WILL BRIEF BUT LOCALLY HEAVY RAIN FOR
ALBUQUERQUE METRO AREA THROUGH 830 PM...

SCATTERED STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAIN OF ONE HALF INCH IN 20 MINUTES WILL BE MOVING SOUTHEAST
OVER PORTIONS OF THE ALBUQUERQUE AND RIO RANCHO METRO AREA
THROUGH 730 PM.

REMAIN ALERT TO LOCALIZED STREET FLOODING DEVELOPING MAINLY NEAR
RIO RANCH AND WESTERN ALBUQUERQUE. AVOID ARROYOS AND DRAINAGE
DITCHES WHICH MAY FILL RAPIDLY FROM UPSTREAM RAINS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION.

03
Special weather statement, Aug 13, 5:58 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 PM MDT SAT AUG 13 2005

NMZ002-003-009-010-140100-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-
558 PM MDT SAT AUG 13 2005

...THUNDERSTORMS WITH BRIEF BUT LOCALLY HEAVY RAIN EXPECTED FOR
   THE ALBUQUERQUE METRO AREA THROUGH 830 PM...

SCATTERED STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN OF
ONE HALF INCH IN 20 MINUTES WILL BE MOVING SOUTHEAST OVER PORTIONS
OF THE ALBUQUERQUE AND RIO RANCHO METRO AREA THROUGH 830 PM.

REMAIN ALERT TO LOCALIZED STREET FLOODING DEVELOPING MAINLY NEAR
RIO  RANCH AND WESTERN ALBUQUERQUE. AVOID ARROYOS AND DRAINAGE
DITCHES WHICH MAY FILL RAPIDLY FROM UPSTREAM RAINS. STAY TUNED TO
NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO STATIONS...OR
YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION.

03/46

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:47 PM MDTFlash Flood WarningABQSandoval88 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.